Next Article in Journal
A Randomized Cross-over Air Filtration Intervention Trial for Reducing Cardiovascular Health Risks in Residents of Public Housing near a Highway
Next Article in Special Issue
The Effects of Lead Exposure on Serum Uric Acid and Hyperuricemia in Chinese Adults: A Cross-Sectional Study
Previous Article in Journal
Effect of Neem (Azadirachta indica) on the Survival of Escherichia coli O157:H7 in Dairy Manure
Previous Article in Special Issue
Ninety Day Toxicity and Toxicokinetics of Fluorochloridone after Oral Administration in Rats
Article Menu

Export Article

Open AccessArticle
Int. J. Environ. Res. Public Health 2015, 12(7), 7804-7813; doi:10.3390/ijerph120707804

Retrospective Investigation of a Lead Poisoning Outbreak from the Consumption of an Ayurvedic Medicine: Durban, South Africa

1
Environment & Health Research Unit, Medical Research Council, P.O. Box 87373, Houghton 2041, Johannesburg, Gauteng, South Africa
2
Faculty of Health Sciences, University of Johannesburg, P.O. Box 17011, Doornfontein 2018, Gauteng, South Africa
3
School of Public Health, University of the Witwatersrand, 27 St Andrews Road, Parktown 2193, Johannesburg, South Africa
*
Author to whom correspondence should be addressed.
Academic Editor: Paul B. Tchounwou
Received: 4 June 2015 / Revised: 12 June 2015 / Accepted: 25 June 2015 / Published: 10 July 2015
(This article belongs to the Special Issue Lead: Risk Assessment and Health Effects)
View Full-Text   |   Download PDF [701 KB, uploaded 10 July 2015]   |  

Abstract

Ayurvedic medicines have been gaining in popularity around the world in recent decades, but have also been associated with lead contamination and poisoning. In 2012 in Durban, South Africa, a lead poisoning outbreak among adolescents was associated with the consumption of an Ayurvedic medicine for the treatment of skin conditions. In 2014 eight individuals (out of 12 affected) were traced and interviewed. Questionnaires were administered; blood samples were taken for lead content analysis; and medical records were reviewed. Samples of the implicated medicines were analyzed to determine lead levels. Blood lead levels during the acute phase ranged from 34 to 116 µg/dL; and during the current study (two years later) from 13 to 34 µg/dL. The implicated lead capsules had a lead content of 125,235 µg/g. Participants suffered a wide range of non-specific ill health symptoms; and there was a significant delay in the diagnosis of lead poisoning. This study highlights the potential for lead poisoning outbreaks from the consumption of Ayurvedic medicines in African settings. There were weaknesses with regard to the diagnosis of and response to the outbreak, for which measures need to be put in place to ensure greater awareness of the role of Ayurvedic medicine in lead poisoning, and prompt diagnosis and treatment of future cases. View Full-Text
Keywords: lead poisoning; Ayurvedic; traditional medicine; South Africa lead poisoning; Ayurvedic; traditional medicine; South Africa
This is an open access article distributed under the Creative Commons Attribution License which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited. (CC BY 4.0).

Scifeed alert for new publications

Never miss any articles matching your research from any publisher
  • Get alerts for new papers matching your research
  • Find out the new papers from selected authors
  • Updated daily for 49'000+ journals and 6000+ publishers
  • Define your Scifeed now

SciFeed Share & Cite This Article

MDPI and ACS Style

Mathee, A.; Naicker, N.; Teare, J. Retrospective Investigation of a Lead Poisoning Outbreak from the Consumption of an Ayurvedic Medicine: Durban, South Africa. Int. J. Environ. Res. Public Health 2015, 12, 7804-7813.

Show more citation formats Show less citations formats

Related Articles

Article Metrics

Article Access Statistics

1

Comments

[Return to top]
Int. J. Environ. Res. Public Health EISSN 1660-4601 Published by MDPI AG, Basel, Switzerland RSS E-Mail Table of Contents Alert
Back to Top